Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Salt Lake City, UT

July 7, 2001Piute County, Sevier County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 7, 2001, 8:27 PM MDT for Piute County, Sevier County, Utah. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 7, 2001, 8:27 PM MDT (02:27 UTC)
Expired
Jul 7, 2001, 9:45 PM MDT
In force
78 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Piute County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 080229
FFWSLC

UTC031-041-080345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
827 PM MDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PIUTE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SEVIER COUNTY IN UTAH

* UNTIL 945 PM MDT

* AT 824 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN IN THE TUSHAR MOUNTAINS WEST OF MARYSVALE

DOPPLER RADAR INDICATED PERSISTENT MODERATE TO HEAVY RAINFALL ACROSS 
THE TUSHAR MOUNTAINS OF NORTHEAST PIUTE COUNTY.  THIS HEAVY RAINFALL 
EXTENDS INTO EXTREME SOUTHWEST SEVIER COUNTY ALONG AND SOUTH OF I-70.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING STREAMS IN THE AREA.  MOVE 
AWAY FROM STREAMS UNTIL THE THREAT OF FLOODING NO LONGER EXISTS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3856 11251 3836 11232 3846 11221 3865 11232

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:06 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 3:06 PM MDT, 5 hours 21 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT SAT JUL 7 2001

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF UTAH THROUGH THE EARLY PART OF NEXT WEEK.

DISCUSSION...THUNDERSTORM ACTIVITY THIS AFTERNOON SCATTERED AND
MAINLY OVER THE HIGHER TERRAIN. HAVE BACKED OF FROM LIKELY WORDING
FOR THE VALLEYS TO CHANCE EXCEPT FOR THE FAR SOUTHWEST. MOIST
AIRMASS IN PLACE FOR THE NEXT FEW DAYS. A VORTICITY CENTER NEAR YUMA
THIS EVENING IS PROGGED TO MOVE NORTH AND WEAKEN OVER SOUTHERN UTAH
BY 12Z SUNDAY. THIS IS COMBINED WITH WEAK VORT ADVECTION DYNAMICS
APPROACHING SOUTHERN UTAH FROM NEW MEXICO. RESULT IS INCREASING
THREAT OF THUNDERSTORMS OVERNIGHT FOR SOUTHERN UTAH WHILE NORTHERN
UTAH SHOULD SEE A MORE NORMAL TRANSITION TO SCATTERED ACTIVE CELLS
OVER THE DESERTS THIS EVENING.

ON SUNDAY...REMAINS OF WHAT EVER DEVELOPS TONIGHT WILL AFFECT
NORTHERN UTAH SUNDAY MORNING AS IT CONTINUES TO WEAKEN IN DEEP
SOUTHERLY FLOW. MEANWHILE BIGGER VORT MAX WELL OFFSHORE SOUTHWEST OF
LAX THIS EVENING ROTATES INTO THE SOUTHWEST STATES EARLY SUNDAY
NIGHT. DYNAMICS FROM THAT SYSTEM WILL WORK ON COPIOUS MOISTURE AND
SHOULD SPELL AN ACTIVE LATE SUNDAY AFTERNOON AND SUNDAY NIGHT.

EXTENDED PERIOD...SLOW DRYING TREND. MODELS IN AGREEMENT THAT
OFFSHORE TROUGH EDGES CLOSER TO THE PACIFIC NORTHWEST LATER THIS
WEEK.  THIS WILL LIKELY PUSH THE SUB-TROPICAL MOISTURE PLUME EAST
AND SOUTH OF ITS CURRENT POSITION. IN THIS SCENARIO...DRY SLOT
BETWEEN THE PLUME AND POLAR JET WILL MOVE OVER THE GREAT BASIN. HAVE
INDICATED A DECREASING THREAT OF SHOWERS THURSDAY THROUGH SATURDAY.

SLC 4343 CDC 4343 GIBSON

.SLC...NONE.

In the hours before

Special weather statement, Jul 7, 4:30 PM MDT, 3 hours 57 minutes before
UTZ016-017-019-020-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT JUL 7 2001

...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE LATER TONIGHT...

A VERY MOIST SOUTHERLY FLOW CONTINUES ACROSS SOUTHWEST UTAH THIS
AFTERNOON. THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN ARIZONA
WILL SPREAD OVER SOUTHWEST UTAH EARLY THIS EVENING. SOME OF THE
THUNDERSTORMS WILL PRODUCE LOCAL HEAVY RAINS.

PEOPLeE PLANNING OUTDOOR ACTIVITIES THIS EVENING NEED TO CLOSELY
MONITOR THE WEATHER FOR APPROACHING THUNDERSTORMS. THIS IS
ESPECIALLY TRUE IN AREAS PRONE TO FLASH FLOODING...SUCH AS NARROW
CANYONS OR NORMALLY DRY WASHES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:23 AM MDTFlash Flood WarningSLCTooele82 min
Jul 8, 12:45 PM MDTFlash Flood WarningSLCTooele75 min
Jul 8, 12:58 PM MDTFlash Flood WarningSLCTooele92 min
Jul 8, 4:52 PM MDTSevere Thunderstorm WarningSLCCache, Rich38 min
Jul 8, 5:50 PM MDTFlash Flood WarningSLCKane, San Juan85 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.